Florida, 2024

Flood in Florida, September 13, 2024

September 13, 2024 · NWS MFL · 1 event in 1 county or zone

High atmospheric moisture levels across South Florida, sea breeze convergence, and storm motion from west to east, resulted in showers and thunderstorms affecting the SE Florida coast during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High atmospheric moisture levels across South Florida, sea breeze convergence, and storm motion from west to east, resulted in showers and thunderstorms affecting the SE Florida coast during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 13, 1:44 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 13, 1:44 PM EST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
244 PM EDT Fri Sep 13 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 1215 PM EDT Fri Sep 13 2024

South Florida will continue to experience hot and humid conditions
today, influenced by mid-level ridging extending over the region
from the southeastern Gulf of Mexico and a stationary frontal
boundary positioned over north-central Florida. Atmospheric moisture
remains abundant, with precipitable water (PWAT) values ranging
between 2.0 and 2.3 inches. At the surface, winds will be weak and
primarily driven by sea breeze boundaries, while mid-level winds
will prevail from the west. This synoptic setup is conducive to the
development of isolated to scattered showers and thunderstorms along
sea breeze boundaries, with coverage generally peaking between 1-5
pm and tapering off by evening. The highest probabilities for
convective activity are expected over interior regions and the East
Coast metropolitan areas, with gusty winds and heavy downpours being
the primary threats. Localized flooding remains a threat to monitor
and an isolated flash flooding instance cannot be ruled out as well.

Tomorrow, the weather pattern will evolve as a mid-level trough
associated with the remnants of Hurricane Francine progresses from
the Lower Mississippi Valley into the southeastern United States. A
shortwave trough embedded on the southern periphery of the main
trough will traverse the Florida Peninsula throughout the day,
displacing the existing ridge over the area. Despite the continued
presence of abundant moisture with PWAT values maintaining between
2.0 and 2.2 inches, the enhanced atmospheric lift provided by the
shortwave will result in increased coverage of showers and
thunderstorms compared to Friday. The best dynamics for atmospheric
lift remain north of the region closer to the panhandle and central
Florida, although a few stronger thunderstorms cannot be ruled out,
particularly in the presence of enhanced wind shear and convective
instability. Convection is expected to initiate along sea breeze
boundaries, with interior regions and the East Coast metropolitan
areas again seeing the highest chances for precipitation.

Heat will remain a significant concern both today and Saturday. High
temperatures are forecasted to reach the low to mid-90s Fahrenheit,
with peak heat indices ranging from 107 to 112 degrees across South
Florida. A Heat Advisory is in effect for the entire area from 10:00
AM to 6:00 PM today, with the potential for additional advisories
through the weekend. Showers and thunderstorms will provide the only
respite from the oppressive heat, as the prevailing light winds will
contribute to the persistence of hot and humid conditions.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 221 PM EDT Fri Sep 13 2024

To end the weekend, mid-level troughing will continue to slide over the
Southeast US and then remain in place for much of the upcoming
week. A drier than normal airmass will dive down the backside of
the trough over the northern Gulf of Mexico and then spread across
the Florida Peninsula with W-SW mid-level flow. PWAT values will
drop from 2.0-2.2 inches on Sunday, to 1.7-2.0 inches or lower for
the early to middle portions of the week. This will bring rain
chances down, with isolated to scattered showers and thunderstorms
(30-50% PoPs) each afternoon, developing along sea breeze
boundaries and generally favoring the interior and East Coast
metro areas due to very light southwesterly to westerly flow at
the surface. With the upper level low across the southeast USA,
500mb temperatures will cool significantly potentially reaching -7
to -9 C through the middle of the week. This could support a few
isolated severe thunderstorms during the afternoon hours as lapse
rates steepen.

Temperatures will still be on the warmer side on Sunday as the
airmass gradually cools, with highs in the low 90s and heat
indices in the 104-108 range. For the early to middle portions of
next week, high temperatures will cool into the upper 80s to
around 90, with heat indices generally around 100 degrees.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Fri Sep 13 2024

VFR conditions prevail, although conditions will deteriorate as SCT
SHRA/TSRA develops near/over the terminals for early portions of the
TAF cycle. Short-fused sub-MFVR TEMPOs may be necessary. Winds
generally light/vrb BCMG SW around 05-10 kt, then shifting SE along
eastern terminals owing to the Atlantic sea-breeze, and light/vrb
around 23-02Z region-wide.

&&

.MARINE...
Issued at 1215 PM EDT Fri Sep 13 2024

Light southerly winds will prevail across the Atlantic waters
through weekend, with winds over the Gulf waters out of the south-
southwest today and west-northwest over the weekend. Seas across
both the Atlantic and Gulf waters will generally be at 2 feet or
less through Saturday, with seas in the Atlantic waters potentially
increasing Sunday into early next week. Scattered showers and
thunderstorms will be possible each day and could lead to locally
higher winds and seas, but otherwise, boating conditions will be
good across the local waters.

&&

.BEACHES...
Issued at 1215 PM EDT Fri Sep 13 2024

Lingering northerly swell will result in a moderate risk of rip
currents along Palm Beach County beaches today, but will decrease on
Saturday. From Sunday into early portions of next week, we'll need
to monitor the potential for minor coastal flooding during high tide
cycles as we move into "king tide" season.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  92  78  91 /  30  80  30  60
West Kendall     76  93  76  92 /  30  80  30  60
Opa-Locka        78  94  78  92 /  30  80  30  50
Homestead        78  92  78  91 /  30  70  30  50
Fort Lauderdale  78  92  78  90 /  40  70  40  50
N Ft Lauderdale  79  92  78  91 /  40  80  30  60
Pembroke Pines   79  94  78  94 /  30  80  30  50
West Palm Beach  78  93  78  91 /  50  80  30  50
Boca Raton       79  94  78  93 /  40  70  30  50
Naples           80  91  79  91 /  20  50  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...SRB
LONG TERM....Rizzuto
AVIATION...SRB
Hazardous weather outlook, Sep 13, 9:28 AM EST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
1028 AM EDT Fri Sep 13 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
141430-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1028 AM EDT Fri Sep 13 2024

...Heat Advisory: All of South Florida...
...Scattered Showers and Thunderstorms This Afternoon...
...Moderate Risk of Rip Currents Palm Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered showers and thunderstorms are expected this
afternoon
across South Florida. These storms will be capable of producing
heavy rainfall, frequent lightning and gusty winds.

Flooding: With slow moving storms containing heavy downpours, there
will be the potential for localized flooding mainly over low-lying
and poor drainage areas, particularly portions of the East Coast
metro.

Heat: Heat index values of 107 to 113 degrees will be possible from
late morning into the afternoon across most of the area. A Heat
Advisory is in effect for the entire area from 10AM to 6PM today.

Rip Currents: There is a moderate risk for rip currents along the
Palm Beaches today.

Waterspouts: A few waterspouts cannot be ruled out today across the
local waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will be possible daily, with primary threats
of gusty winds, frequent lightning, and heavy downpours.

Peak heat index values will remain elevated through the weekend, and
may reach advisory level criteria at times.

The risk for rip currents will remain elevated for the Palm Beaches
through the weekend. From Sunday into next week, rip current risks
will increase for all Atlantic beaches as northerly swell builds in.
Minor coastal flooding will also be possible during high tide cycles
over this time frame due to the northerly swell and king tides.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 13, 2:15 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Miami FL
315 PM EDT Fri Sep 13 2024

FLZ070-131945-
Inland Collier County FL-
315 PM EDT Fri Sep 13 2024

...A strong thunderstorm will impact portions of central Collier
County through 345 PM EDT...

At 315 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 13 miles southwest of Hendry Correctional, or
13 miles southeast of Ave Maria, moving northeast at 5 to 10 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miles City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2608 8123 2611 8147 2623 8147 2622 8115
TIME...MOT...LOC 1915Z 210DEG 7KT 2616 8133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, Sep 13, 4:21 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Miami FL
521 PM EDT Fri Sep 13 2024

FLZ066-067-071-132200-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
521 PM EDT Fri Sep 13 2024

...A strong thunderstorm will impact portions of southeastern
Hendry, northwest Broward and southwestern Palm Beach Counties
through 600 PM EDT...

At 520 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Cypress Seminole Reservation, or 20
miles southeast of Montura, moving east at 10 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rotenberger Wildlife Refuge and Big Cypress Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2630 8101 2647 8101 2653 8078 2626 8078
TIME...MOT...LOC 2120Z 265DEG 7KT 2639 8094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, Sep 13, 4:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Miami FL
527 PM EDT Fri Sep 13 2024

FLZ073-074-173-132215-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
527 PM EDT Fri Sep 13 2024

...A strong thunderstorm will impact portions of north central
Miami-Dade County through 615 PM EDT...

At 527 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Miccosukee Resort, or 12 miles northwest
of Kendall, moving east at 5 to 10 mph.

HAZARD...Wind gusts of 45 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hialeah, Kendall, Doral, Miami Lakes, Hialeah Gardens, Sweetwater,
Medley, Westchester, Fountainbleau, Kendale Lakes, Pennsuco, Olympia
Heights, West Kendall, Intersection Krome And Kendall Drive,
Miccosukee Resort, Sunset, The Crossings, Tamiami, University Park,
and The Hammocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2570 8055 2587 8056 2592 8033 2565 8033
TIME...MOT...LOC 2127Z 265DEG 7KT 2580 8049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, Sep 13, 4:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Miami FL
543 PM EDT Fri Sep 13 2024

FLZ073-074-173-132245-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
543 PM EDT Fri Sep 13 2024

...Strong thunderstorms will impact portions of northern Miami-Dade
County through 645 PM EDT...

At 543 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from Pennsuco to The
Hammocks. Movement was east at 5 to 10 mph.

HAZARD...Wind gusts of 45 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Surfside, Miami Gardens, Kendall, North Miami, Doral, North Miami
Beach, Aventura, Miami Lakes, Hialeah Gardens, Sunny Isles Beach,
Pinecrest, Opa-Locka, Miami Springs, and Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2577 8013 2581 8014 2582 8018 2581 8019
      2578 8018 2576 8013 2577 8019 2574 8016
      2574 8015 2573 8016 2574 8021 2571 8017
      2572 8015 2567 8015 2574 8023 2561 8031
      2562 8048 2592 8046 2597 8012
TIME...MOT...LOC 2143Z 270DEG 7KT 2589 8040 2566 8044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Baxter

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
September 13, 6:00 PM EST to 8:30 PM EST
Where
Miami-Dade County, 1.06 mi NNE of Biscayne Park to 1.34 mi ESE of North Bay Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
25.784, -80.143

Minor street flooding of about 6 inches in depth occurred over parts of Miami Beach, mainly from 13th Street to 58th Street, during the early evening of September 13th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218215.